Jump to content
stelladives

Stelladives: Lexapro, panic disorder and therapy from both sides of the couch

Recommended Posts

stelladives

Hi all! 

I am a 28 year old clinical social worker who is currently withdrawing from Lexapro. I work as a medical social worker and spent most of my days helping patients with acute psychiatric and medical issues navigate their daily lives and the health system. As a seemingly experienced practictioner and someone who has battled with mental illness for the better part of 15 years, I thought I was "doing everything right". I went yearssss refusing to go on an SSRI or any medication, leading to my eventually hospitalization in which I still refused any and all medication. Many of us anxious-heavy folks grasp onto "control" to the extent that we would rather suffer immensely than even flirt with the idea of putting foreign chemicals in our bodies. So i suffered, for years. Daily panic attacks, crippling depression, suicidal ideation, agoraphobia. I was eating well, exercising, meditating, going to therapy and nothing was budging. 

 

In desperation, I went to my PCP and tried Celexa. Almost immediately I wanted to rip my skin off, I ended up in the ER. Then I tried Zoloft. Same response, skin crawling, vibrating, exhausting anxiety. Back to the ER I went. Retrospectively, I see I was started on doses far too high and should have been given a benzo to assist in the transition, but hindsight is 20/20 and at the time I was an early 20s basket case looking to just get through each hour of the day.

 

These responses prompted me to change providers and go to a psych, as my immediate thought was "I'm bipolar! SSRI's are activating me!!!" as I have a thick family history of bipolarity. By some miracle, I sought out a psych NP with extensive trauma and PTSD experience, was diagnosed with complex PTSD, panic disorder with agoraphobia, and SLOWLY started Lexapro. My psych NP had even consulted with a panic specialist in Boston regarding the slow titration and after about a month, I worked up to 10mg and felt AMAZING. Not euphoric, not happy, but an absents of racing thoughts for the first time in years, SILENCE in my brain, calm in my body. Lexapro saved my life and I am forever grateful for that.

 

So life resumed, I went back to school, got a masters degree, bought a home, got married, and generally did so feeling well. My agoraphobia remained a lingering symptom but I was and am fully aware of the cognitive components so I trudged on with therapy and CBT based treatment. After a few years, the racing thoughts and physical manifestations came back, I bumped up to 20mg and symptoms abated again. Once again, relative stability.

 

But now this past year. My panic reemerged with a vengence. I was meditating, doing CBT, eating well, exercising, getting acupuncture, doing it all "right", even started some EMDR, explored other trauma processing options, the whole she-bang, but still my system was going crazy. My current psychiatrist is also my acupuncturist and is also very cautious to make sweeping med changes. We first got me back into a good acupuncture routine to help with hormones (i also have PCOS). He helped shape my diet, encouraged lifestyle changes, I did it all and still anxiety, panic, vomit. My parasympathetic nervous system was on vacation.

 

So several weeks ago we finally decided to ween off the Lexapro and try Prozax. It was a cross taper that took a month (what I thought was a generous amount of time) but now here I am! Sick as a dog, feeling dissociated, extremely fatigued, nauseous, clouding and generally like ****. I take Alprazolam as a PRN in .5MG and have needed to utilize it daily. I am on Prozac 20mg now and haven't been on Lexapro in 2 weeks. I continue to have the aforementioned symptoms with also the joy of the brain zaps,  the sweats, nightmares, and shakiness. As someone in the field, both personally and professionally, I assumed a good cross taper would minimize these symptoms, and that they would dissipate within weeks, yet here I stand a hot-mess.

 

I am grateful to be here sharing my story and look forward to learning more about you all and your own journeys.

 

With solidarity and love

Edited by mammaP
Added name to title

Share this post


Link to post
mammaP

Hi Stelladives, welcome to SA. Sadly your experience is not uncommon here, we regularly have people join us with what we call 'poop out'  or tachyphylaxis, when the drug stops working and turns paradoxical making them sick. We have found that starting to taper the drug eases the symptoms. I had this with effexor after the first few years of feeling great then pooped out for around 6 years. I felt better as the dose lowered after being sick for some years and after trying the prozac bridge and increases in dose which both made me much worse. Eventually after being housebound for years and no one knowing why I was so sick I did some research and decided to taper off effexor. I didn't feel any different at first but very gradually felt better as the dose lowered and started to function again. The side effects got better and better. I had the intention of trying something else when I was off, but learned so much and realised that my bi polar was actually caused by PTSD AND the numerous drugs that were prescribed to me, I reacted to them all and they were changed many times.  I also read 'Anatomy of an Epidemic' by Robert Whitaker, a brilliant book. 

 

The prozac bridge has not worked for you and you seem to be suffering withdrawal from lexapro. We find this a lot too, and don't recommend the prozac bridge but have a topic covering it for information. 20mg prozac is equal to 10mg lexapro so in effect cutting the dose by half.  Be very careful with xanax, it  is highly addictive and addiction formed in less than 2 weeks of regular use. It also needs careful tapering when taken regularly. .  I am sure you are aware of this but mentioning it for people who may be reading your topic. We address replies to the wider community, and want them to also be aware of the dangers of benzos.   Hopefully you will stabilise on prozac, but it will take time, it is hard to know whether an updose of prozac  will help as you are suffering withdrawal from lexapro, or whether you will react to it because your body is now sensitive to the drugs.  Is there a pattern to your symptoms?  Notes on paper can be very helpful, I use an appointments diary, it has times already printed and symptoms and doses can be logged. You can then see a pattern emerge which can point to drug sensitivity ( symptoms appearing after a dose ) or withdrawal ( symptoms easing after a dose ) . 

 

I will post some links for you  that you might find interesting. 

 

Prozac bridge 

http://survivingantidepressants.org/index.php?/topic/1463-the-prozac-switch-or-bridging-with-prozac/

 

What is withdrawal syndrome 

http://survivingantidepressants.org/index.php?/topic/603-what-is-withdrawal-syndrome/

 

Windows and waves pattern of stabilisation

http://survivingantidepressants.org/index.php?/topic/82-the-windows-and-waves-pattern-of-stabilization/

 

Many of us here find that fish oil and magnesium are invaluable, fish oil helps with the brain zaps and electrical feelings. Magnesium is calming. 

http://survivingantidepressants.org/index.php?/topic/36-king-of-supplements-omega-3-fatty-acids-fish-oil/?view=findpost&p=100596&hl=magnesium

 

http://survivingantidepressants.org/index.php?/topic/1300-magnesium-natures-calcium-channel-blocker/

 

 

 

Share this post


Link to post
nz11

SD any update?

Share this post


Link to post
stelladives

Thank you for checking in, NZ. I'm doing quite well, it was a rough few weeks but with consistent acupuncture and being patient with my body (which was really really hard) I started feeling back on track around November/December. Historically, winter months are more challenging for me especially early winter but once the Prozac started working, I have felt overall good. I am still in therapy, exercising and working on dietary changes but thankfully the Lexapro withdrawl is in the past

Share this post


Link to post
nz11

Thanks for taking the time to update.

Glad you are doing well.

 

nz11

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...